A nurse practitioner who has been caring for HIV/AIDS patients for over
15 years has some practical tips for dealing with the common symptoms associated
with the disease. Dr. Gayle Newshan, PhD, NP, offered her advice during
a recent teleconference sponsored by Cancer Care, Inc, and the Gay Men's
Health Crisis. Dr. Newshan, who practices at the AIDS Center at St. Vincent's
Hospital in New York City, discussed the management of pain, fatigue, weight
loss, itching and other symptoms with HIV/AIDS patients and caregivers.
The most common complaint of her patients is pain and if they learn
to effectively describe their symptoms, proper treatment can be determined,
she said. "HIV patients often get neuropathy pain, a burning with
tingling or pins and needles in the feet that can travel up into the leg.
They can also have pain on swallowing which can be from thrush or from
ulcers. If it's a burning pain, oftentimes it's related to thrush. If it's
a very sharp pain, it's related to certain kinds of ulcers."
For neuropathy or joint pain, she recommends regular exercise. "Even
simple walking or stretching exercises can help decrease pain in the joints
and legs." Massage also allays pain effectively, she said and old-fashioned
remedies, such as hot water bottles or heating pads, ice packs or cool
wash cloths can bring some relief. Relaxation exercises and tapes, along
with distractions such as talking on the phone or watching TV are good
too. And Dr. Newshan recommends laughter--"It increases their endorphins,"
Itching, another common symptom, can be caused by a minor problem or
it could signal an allergy to medication or an HIV-related inflammation
of the hair follicles. HIV folliculitis is generally treated with ultraviolet
light, but if the itching is just the result of dryness, the skin should
be lubricated with moisturizing lotion or the addition of bath oil or baking
soda to the bath water. Dr. Newshan warned against using Ivory soap ("It
is actually very drying") and recommended Dove or Basis instead. She
also advised patients to keep their nails short to avoid scratching themselves
and causing infection.
Fatigue, another symptom, can often be alleviated by improving the diet
(increasing proteins and decreasing sugars) once low thyroid or low testosterone
have been ruled out. Rest (though not spending all day in bed), avoiding
alcohol and drugs, and pacing one's activities helps keep energy flowing.
Dr. Newshan also suggests ginseng to boost energy and keep nausea under
control. Of course, depression can contribute to fatigue. If patients feel
they are depressed, they should be evaluated by a psychiatrist.
People who have trouble sleeping, Dr. Newshan says, "Need to avoid
sleeping medications because those can actually disrupt the natural sleep
rhythym." She recommends they reestablish a normal sleep pattern instead
by going to bed at a regular time and getting up at a regular time. They
must also avoid eating an hour before bedtime and drinking alcoholic or
caffeinated drinks after 6pm.
Patients who are nauseous or vomit should have their medications reviewed
by their physician. Then, in addition to taking anti-nausea medication
if prescribed, they should avoid hard to digest foods, raw fruits and vegetables
and anything cold or icy. They should also eat smaller, more frequent meals
and take medications in an upright position, half an hour before eating.
If diarrhea is a problem, the rectum often becomes irritated. Zinc ointment
can be applied around the rectum. Dr. Newshan also advised that patients
drink salty fluids such as broths and sports drinks and eat binding foods.
Taking Metamucil will help to bulk up the stool. Dr. Newshan has had success
giving Motrin three or four times a day to patients with HIV colitis who
have diarrhea. The non-steroidal may work because colitis seems to have
an inflammatory component, she said.
Patients prone to fevers need to track their fevers and contact their
doctor if their fever goes over 101. They should go to an emergency room
if the fever rises to 103 and over, said Dr. Newshan. Fevers are treated
with plenty of fluids. Patients should also wrap themselves with blankets
taking special care to cover their extremities including their heads. Alcohol
rubs and tepid baths could produce shivering and actually raise the body
For weight loss in HIV patients, one approach that works is to ask the
patients why they think they are losing weight. The reason could be as
simple as lack of money or it could stem from a medical condition. Patients
should increase their caloric intake, use food supplements like Ensure
and eat smaller, more frequent meals. Megace and Marinol also may help,
Dr. Newshan said. In addition, testosterone can have a positive affect
on weight loss, and on lack of energy or depression. But, "patients
can get a little aggressive" after taking testosterone and "if
that's the case, the normal dose of 200 to 300 mg every other week should
be reduced," she advised.
For many people, however, weight loss is caused by the HIV virus itself.
Patients who are on anti-retroviral combination therapies often notice
that as their viral load decreases, they gain their weight back.